We applaud van der Hooft et al1 in their study, demonstrating that the risk of new-onset atrial fibrillation (AF) was significantly higher for persons who received a corticosteroid prescription within 1 month before the index date than for those without (odds ratio [OR], 3.75; 95% confidence interval [CI], 2.38-5.87). The fact that only high-dose corticosteroid use was associated with an increased risk (OR, 6.07; 95% CI, 3.90-9.42), whereas low to intermediate dose corticosteroid use was not (OR, 1.42; 95% CI, 0.72-2.82), and that the association of AF with high-dose corticosteroid use was largely independent of the indication for corticosteroid therapy suggests that one possible explanation could be the sudden derangement in glucose metabolism resulting in fluctuating levels of glycemic control,2 which occurs with high-dose corticosteroid therapy. Indeed, previous reports have demonstrated that high glucose levels had a positive significant association with the risk of AF.3,4 Nearly a decade ago, Psaty et al,3 using step-wise models, demonstrated that high glucose levels were associated with AF. Of note, the Framingham study found that diabetes mellitus (DM) was a significant independent risk factor for AF with an OR of 1.4 and that blood pressures and glucose levels were more important predictors than the diagnoses of high blood pressure and DM.4 More recently, in a large-scale study involving a far larger number of patients over a long duration of study (10 years), Movahed et al5 showed that AF occurred in 43 674 patients with DM (14.9%) vs 57 077 subjects (10.3%) in the control group (P<.001). Atrial flutter occurred in 11 852 patients (4%) with DM vs 13 554 subjects (2.5%) in the control group (P<.001). In multivariant analysis, DM remained independently associated with atrial fibrillation (OR, 2.13; 95% CI, 2.10-2.16; P<.001) and flutter (OR, 2.20; 95% CI, 2.15-2.26; P<.001). Thus, deranged metabolic control resulting in high glucose levels may have to be monitored and aggressively treated with a short course of insulin therapy alongside concurrent high-dose corticosteroid treatment to prevent the occurrence of new-onset AF in such patients.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 5
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.